Alert archive / California / Flash Flood Warnings in 2003

Flash Flood Warning 9, NWS Los Angeles, CA

October 31, 2003Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Oct 31, 2003, 7:06 PM PST for Ventura County, California. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 31, 2003, 7:06 PM PST (03:06 UTC)
Expired
Oct 31, 2003, 8:15 PM PST
In force
69 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

County Ventura County, CA

The radar

The Los Angeles radar (KVTX), 31 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 00:00Z, 3.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 00:00Z on 2003-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 00:00Z on 2003-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KLOX 010305
FFWLOX
CAC111-010415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
706 PM PST FRI OCT 31 2003

THE NATIONAL WEATHER SERVICE IN OXNARD HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  EASTERN VENTURA COUNTY...SPECIFICALLY IN AND AROUND THE PIRU 
  FIRE BURN AREA BETWEEN LAKE PIRU AND FILLMORE.

* UNTIL 815 PM PST

* AT 710 PM PST...SULPHUR MOUNTAIN DOPPLER RADAR INDICATED MODERATE 
RAIN OVER THE PIRU BURN AREA. RAINFALL RATES HAVE BEEN UP TO ONE 
QUARTER INCH PER HOUR...AND ADDITIONAL RAINFALL IS EXPECTED. THE 
BURNED GROUND WILL ALLOW FOR RAPID RUNOFF WITH FLASH FLOODING AND 
MUDSLIDES LIKELY. 

PERSONS LIVING NEAR THE PIRU BURN AREA SHOULD STAY ALERT FOR FLASH 
FLOODING AND MUDSLIDES. IN ADDITION...RUNOFF FROM THIS STORM WILL 
CAUSE FLASH FLOODING OF CREEKS AND STREAMS...ROADS AND ROADSIDE 
CULVERTS IN AND AROUND THE PIRU BURN AREA.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
OXNARD.

LAT...LON 3449 11881 3445 11880 3441 11881 3440 11890
          3448 11893

$$

SIRARD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 1:05 PM PST, 6 hours 1 minute earlier.

Area forecast discussion, Oct 31, 1:05 PM PST, 6 hours 1 minute before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
105 PM PST FRI OCT 31 2003

.SHORT TERM...THE MAIN RAIN BAND IS NOW PUSHING THROUGH THE AREA WITH
STEADY RAIN HAVING REACHED SBA. EXPECT SHOWERS TO BECOME WIDESPREAD
FROM VENTURA COUNTY EAST OVER THE NEXT FEW HOURS, LIKELY MAKING THINGS
DAMP FOR THE TRICK OR TREATERS THIS EVENING. THE BACK EDGE OF THE RAIN
IS STARTING TO MOVE INTO NWRN SLO COUNTY SO RAIN THERE WILL BECOME
MORE SHOWERY. RAINFALL AMOUNTS HAVE BEEN ABOUT AS EXPECTED ALONG THE
CENTRAL COAST TODAY, GENERALLY A THIRD OF AN INCH OR LESS. WEVE ALSO
HAD SNOW AS LOW AS 4000 FEET IN THE LOCAL MOUNTAINS. PROBABLY NOT TOO
MUCH CHANGE IN THAT SNOW LEVEL THROUGH SAT.

MESO ETA STILL SHOWS A FAIR AMOUNT OF MOISTURE LINGERING INTO SAT
EVENING, THOUGH THE 18Z RUN WASNT QUITE AS BULLISH WITH THE VERTICAL
MOSTION FIELDS. I STILL THINK THERES ENOUGH MOISTURE AND DYNAMICS TO
WARRANT SOME SHOWER CHANCE THROUGH SAT EVENING, ESPECIALLY IN THE
MOUNTAINS.

GIVEN THE RAINFALL RATES WEVE SEEN ALONG THE CENTRAL COAST TODAY,
THERE IS CERTAINLY CONCERN FOR MUDSLIDES IN THE RECENTLY BURNED AREAS
OVERNIGHT TONIGHT.

SHOWERS SHOULD COME TO AN END SATURDAY NIGHT OR EARLY SUNDAY MORNING
WITH A DRY DAY SUNDAY. THE GFS SHOWS ANOTHER SYSTEM MOVING INTO THE
AREA SUNDAY NIGHT AND MONDAY. A CLOSER LOOK AT THE GFS SHOWED THE BULK
OF THE ENERGY WITH THIS SYSTEM STAYING MUCH FURTHER NORTH. HOWEVER IT
DID INDICATE A LOT OF MOISTURE AND EVEN SOME SOUTHWESTERLY FLOW AHEAD
OF IT. CANT SAY IM TOO IMPRESSED WITH IT SO FAR, BUT ITS GOOD
ENOUGH TO WARRANT A SLIGHT CHANCE OF SHOWERS.

.LONG TERM...SO CAL REMAINS IN A CYCLONIC FLOW PRETTY MUCH ALL OF NEXT
WEEK. AT THIS TIME IT LOOKS LIKE THE BEST CHANCES FOR PRECIP ARE EARLY
TUESDAY AND AGAIN THURSDAY, BUT ITS REALLY DIFFICULT TO BE TOO
PRECISE THIS FAR OUT. BUT SINCE NEITHER SYSTEM LOOKS PARTICULARLY
IMPRESSIVE FOR OUR AREA, IM OPTING TO LEAVE THE FORECAST DRY RATHER
THAN PAINTING THE ENTIRE PERIOD WITH RAIN CHANCES. EXPECT MANY
ADJUSTMENTS TO NEXT WEEKS FORECAST AS IT GETS CLOSER. IN ANY CASE,
THE COOL, CLOUDY, BREEZY TREND WILL CONTINUE.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).

&&

WOFFORD
Hazardous weather outlook, Oct 31, 6:00 AM PST, 13 hours 6 minutes before
CAZ034>041-044>047-051>054-059-087-088-010200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PST FRI OCT 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAYS ONE THROUGH TWO... TODAY AND SATURDAY

A WINTER LIKE STORM WILL MOVE INTO SOUTHWESTERN CALIFORNIA TODAY
BRINGING SHOWERS AND POSSIBLE THUNDERSTORMS TO THE REGION AND SNOW
TO THE HIGHER ELEVATIONS. SNOW LEVELS ARE EXPECTED TO FALL TO
BETWEEN 5000 AND 6000 FEET LATER TODAY. THERE SHOULD BE SUFFICIENT
MOISTURE AND COLD AIR TO PRODUCE 3 TO 6 INCHES OF SNOW IN THE
MOUNTAINS. GUSTY SOUTHWEST WINDS OF 20 TO 35 MPH WILL COMBINE WITH
THE COLD AIR TO DROP WIND CHILL TEMPERATURES TO BETWEEN 0 AND 10
DEGREES ABOVE AT HIGHER EXPOSED LOCATIONS. ALONG WITH THE COLD
TEMPERATURES AND GUSTY SOUTHWEST WINDS...DENSE FOG AND BLOWING SNOW
WILL MAKE TRAVEL CONDITIONS IN THE MOUNTAINS INCREASINGLY HAZARDOUS
LATER TODAY AND OVERNIGHT. THEREFORE...A WINTER WEATHER ADVISORY MAY
BE REQUIRED LATER TODAY.

AT LOWER ELEVATIONS...HEAVIER SHOWERS AND THUNDERSTORMS COULD
PRODUCE HOURLY RAINFALL RATES OF 0.10 TO 0.20 INCHES. THE US
FOREST SERVICE ADVISES THAT AS LITTLE AS 0.10 INCHES IN AN HOUR
COULD PRODUCE MUD AND DEBRIS FLOWS DOWNSTREAM OF RECENTLY BURNED
AREAS. IF THESE CONDITIONS DEVELOP...APPROPRIATE ADVISORIES WILL BE
ISSUED. HOWEVER...TOTAL RAINFALL ACCUMULATIONS ARE EXPECTED TO BE ON
THE LIGHT SIDE...LESS THAN AN INCH...WITH MOST AREAS SEEING LESS
THAN A HALF AN INCH. DUE TO THE SOUTHERLY WINDS...HOWEVER... SOME
SOUTH FACING SLOPES COULD SEE LOCAL RAINFALL AMOUNTS OF AN INCH OR
MORE.

.DAYS THREE THROUGH SEVEN... SUNDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DANIELSON

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 5:15 PM PSTFlash Flood WarningLOXVentura2 hr

Nearby

Flash Flood Warnings in California, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.